Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Omaha, NE

July 30, 2021Fremont County, Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2021, 9:39 PM CDT for Fremont County, Page County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 9:39 PM CDT (02:39 UTC)
Expired
Jul 30, 2021, 10:30 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fremont County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 8:47 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
3.4
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS53 KOAX 310239
SVROAX
IAC071-145-310330-
/O.NEW.KOAX.SV.W.0114.210731T0239Z-210731T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
939 PM CDT Fri Jul 30 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Eastern Fremont County in southwestern Iowa...
  Page County in southwestern Iowa...

* Until 1030 PM CDT.

* At 939 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles northeast of Sidney to near Clarinda, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Clarinda around 945 PM CDT.
  Braddyville around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9554 4086 9566 4080 9494 4079 9493
      4073 9493 4073 9491 4058 9491
TIME...MOT...LOC 0239Z 329DEG 25KT 4079 9558 4073 9499 

HAIL...0.75IN
WIND...60MPH
 
$$

Petersen
3 follow-up statements
186 
WWUS53 KOAX 310300
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1000 PM CDT Fri Jul 30 2021

IAC071-145-310330-
/O.CON.KOAX.SV.W.0114.000000T0000Z-210731T0330Z/
Fremont IA-Page IA-
1000 PM CDT Fri Jul 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN FREMONT AND SOUTHERN PAGE COUNTIES...

At 1000 PM CDT, severe thunderstorms were located along a line
extending from near Farragut to 5 miles northwest of Hopkins, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southeastern Fremont and southern Page Counties, including the
following locations... Northboro, College Springs, Blanchard,
Yorktown, Shambaugh and Braddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4058 9554 4079 9554 4073 9493 4073 9491
      4058 9491
TIME...MOT...LOC 0300Z 329DEG 25KT 4067 9548 4061 9489 

HAIL...<.75IN
WIND...60MPH
 
$$

Petersen
191 
WWUS53 KOAX 310319
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1019 PM CDT Fri Jul 30 2021

IAC071-145-310330-
/O.CON.KOAX.SV.W.0114.000000T0000Z-210731T0330Z/
Fremont IA-Page IA-
1019 PM CDT Fri Jul 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN FREMONT AND SOUTHERN PAGE COUNTIES...

At 1019 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Tarkio to near Hopkins, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southeastern Fremont and southern Page Counties, including the
following locations... Northboro, College Springs, Blanchard,
Shambaugh and Braddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4058 9549 4072 9543 4070 9491 4058 9491
TIME...MOT...LOC 0319Z 329DEG 25KT 4056 9539 4050 9480 

HAIL...<.75IN
WIND...60MPH
 
$$

Petersen
525 
WWUS53 KOAX 310327
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1027 PM CDT Fri Jul 30 2021

IAC071-145-310336-
/O.EXP.KOAX.SV.W.0114.000000T0000Z-210731T0330Z/
Fremont IA-Page IA-
1027 PM CDT Fri Jul 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT AND
SOUTHERN PAGE COUNTIES WILL EXPIRE AT 1030 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Iowa.

LAT...LON 4058 9549 4072 9543 4070 9491 4058 9491
TIME...MOT...LOC 0326Z 329DEG 25KT 4053 9536 4047 9477 

$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:15 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 30, 6:15 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jul 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Fri Jul 30 2021

SMOKE:

Smoke is concentrated mostly north of the front in the area today,
though most areas have seen at least some sort of reduced
visibility with numbers slipping below 2 miles in the northern
reaches of the CWA this morning. The smoke has partially dispersed
over the course of the daylight hours allowing vis of 4 miles or
better for all AWOS/ASOS sites as of 3pm.

The HRRR has generally been a little too slow and meager with the
smoke progression, but it generally has the right idea. It shows
continued lifting through about 00Z before the smoke dives south
again behind the cold front tonight and will linger through the
day. The HRRR shows less smoke for Sunday behind a shot of
cleansing Canadian air.

SEVERE WEATHER:

Expecting thunderstorm development over Jefferson/Saline/Gage
county area before 5pm as vis satellite shows some quickly
developing deep CB this hour. Damaging wind from downbursts and
some heavy rain are the greatest threats with these storms. As
the wind profile changes this evening, hodographs open up and a
window of time will present a threat of a tornado or two.

Another round of storms is expected north of the boundary later
this evening developing first in north central Nebraska and
working quickly southeast through the Tekamah / Fremont / Omaha
areas before depositing some significant rains in southwest Iowa.
These later storms will be in a hurry to coagulate as they move
southeast and will present a wind threat. Have issued a flash
flood watch overnight as well. Storm motion may be quick, but
they'll follow along the quasi- stationary front and some of the
same areas may see multiple passes of heavy rain. Soil is
increasingly dry across western Iowa and eastern Nebraska as of
late, but PWAT values peak at near 2.5" - that's near the 98th
percentile for late July. QPF values of 1-3" are not uncommon.
Wouldn't be surprised to issue a 4-6" heavy rain storm report by
Saturday morning.

THE REST OF THE FORECAST:

The last of the rain should be SE of the CWA before lunch allowing
skies to clear from north to south through the day.

Temps will be noticeably cooler for areas - especially south of
I-80 and dewpoints will be perceptibly lower, too. Most locations
will manage highs in the lower 80s with heat indices reasonable
mid to upper 80s.

Those 80s linger through the forecast as do the dry conditions.
Have maintained the slight chances of showers / t-storms for
Wednesday but overall the first half of August looks dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Jul 30 2021

MVFR cigs will be common through 18Z Saturday at all TAF sites.
MVFR vsbys are also likely in smoke during the evening, then fog
behind convection expected to roll through eastern Nebraska.
Storms in central Nebraska are expected at KOFK near 05Z, then
KOMA and KLNK by 07Z. Storms are possible for several hours at
each TAF site before moving off to the east between 12Z and 15Z
Saturday. A gradual improvement in cigs is forecast after 18Z as
northerly winds bring drier air into the region.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ015-018-
     032>034-044-045-051>053-067.

     Heat Advisory until 9 PM CDT this evening for NEZ065-066-068-078-
     088>093.

IA...Flash Flood Watch through Saturday morning for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...Dergan
Hazardous weather outlook, Jul 30, 4:03 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
403 PM CDT Fri Jul 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-067-311115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Cass-
403 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Strong thunderstorms should develop in northeast Nebraska after 7
pm, and then develop and move east southeast through the night.
There is a chance that some of these thunderstorms could contain
strong and possibly damaging winds and large hail. Locally heavy
rainfall is expected tonight and some locations will see 1 to 3
inches of rain. And while it has been excessively dry the last
week, if some spots see multiple rounds of storms, there is a
chance that localized flash flooding would occur with even greater
rainfall accumulations. Urban areas are at the greatest threat.

Wildfire smoke from Canadian fires will also be prevalent across
the region through Saturday. This will have an impact on air
quality, with some locations in northeast Nebraska and northwest
Iowa possibly in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Lingering non severe thunderstorms will be possible Saturday
morning across southeast Nebraska and southwest Iowa. Otherwise,
spotty thunderstorm chances return by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Widespread storm spotter activation will probably not be needed.
However spotters are encouraged to report any weather phenomenon
from thunderstorms tonight.

NEZ065-066-068-078-088>093-311115-
Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
403 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Saturday

Excessive heat continues this evening with heat index values
up to 105 degrees. A heat advisory remains through 9 pm.

Thunderstorms are expected to develop in parts of southeastern
Nebraska this evening and there could be a strong storm or two.
Damaging winds, a tornado or two, and heavy rain are the primary
threats. There will also be a slight chance of strong storms after
dark tonight.

Wildfire smoke from Canadian fires will also be prevalent across
the region through Saturday. This will have an impact on air
quality, with some locations in northeast Nebraska and northwest
Iowa possibly in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Lingering non severe thunderstorms will be possible early
Saturday morning. Otherwise, spotty thunderstorm chances return
by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed.

In the hours before

Local storm report, Jul 30, 8:30 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
830 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             HANCOCK                 41.39N 95.36W
07/30/2021  E1.50 INCH       POTTAWATTAMIE      IA   PUBLIC

            STORM SPOTTER REPORTING PING PONG SIZED
            HAIL. ALSO NOTED A BROKEN WINDOW.

&&

BD
Local storm report, Jul 30, 8:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
835 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     HANCOCK                 41.39N 95.36W
07/30/2021  E60 MPH          POTTAWATTAMIE      IA   PUBLIC

            STORM SPOTTER REPORT OF TREE BRANCHES DOWN
            IN THE AREA. ESTIMATED WIND GUSTS UP TO 60
            MPH.

&&

BD
Local storm report, Jul 30, 8:46 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
846 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 WSW HANCOCK           41.38N 95.46W
07/30/2021                   POTTAWATTAMIE      IA   EMERGENCY MNGR

            EM RELAYING A REPORT OF TREES AND POWERLINES
            DOWN OFF OF 380TH ST.

&&

BD
Local storm report, Jul 30, 8:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     HANCOCK                 41.39N 95.36W
07/30/2021                   POTTAWATTAMIE      IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEVERAL TREES 1-2
            FEET IN DIAMETER DOWN.

&&

BD
Local storm report, Jul 30, 9:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
927 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     3 E OAKLAND             41.31N 95.35W
07/30/2021                   POTTAWATTAMIE      IA   PUBLIC

            PUBLIC REPORT OF LARGE TREES DOWN AND
            FLATTENED CORN.

&&

BD
Local storm report, Jul 30, 9:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
928 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             3 E OAKLAND             41.31N 95.35W
07/30/2021  E1.00 INCH       POTTAWATTAMIE      IA   PUBLIC

            PUBLIC REPORT OF QUARTER SIZED HAIL.

&&

BD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:06 PM CDTSpecial Weather StatementOAXPottawattamie24 min
Jul 30, 8:12 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby33 min
Jul 30, 8:42 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Page, Pottawattamie33 min
Jul 30, 9:03 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Page42 min
Jul 30, 9:13 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page32 min
Jul 30, 10:12 PM CDTTornado WarningOAXPage18 min
Jul 31, 2:14 AM CDTSpecial Weather StatementOAXPottawattamie76 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.